Oregon, 2024

Damaging Wind in Oregon, July 16, 2024

July 16, 2024 · NWS PDT · 1 event in 1 county or zone

A shortwave trough traversing the Pacific Northwest brought increasing instability and moisture across the region, resulting in thunderstorms developing across portions of central and north central Oregon the afternoon of July 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A shortwave trough traversing the Pacific Northwest brought increasing instability and moisture across the region, resulting in thunderstorms developing across portions of central and north central Oregon the afternoon of July 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 16, 3:46 PM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 3:46 PM PST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
446 PM PDT Tue Jul 16 2024

Updated Aviation Discussion

.AVIATION...00Z TAFs...VFR conditions continue through this period
with light winds. Mid to high clouds will arrive for all sites.
Showers might be possible for KRDM/KBDN around tonight and Wednesday
morning for KPDT/KYKM/KALW (30-40% confidence). Area haze and smoke
will stick around in the horizon but surface VSBYs remain unaffected
at these terminals. Feaster/97

&&

PREV DISCUSSION... /issued 244 PM PDT Tue Jul 16 2024/

.SHORT TERM...Today through Thursday...

Bottom Line Up Front

1. Thunderstorms through much of the WA region and along the OR and
   WA Cascades tonight through Wednesday.

2. Hot and dry conditions persist through the period with hear
   advisories and warnings in effect.

The models are in firm agreement with the upper level high still
parked over the Four Corners  with the upper level low beginning to
make its way along the top of the ridge. This will continue to keep
the region under southwesterly flow aloft and ushering in some mid
level moisture. This will also bring elevated fire weather concerns
to the area triggering RFW across a large portion of the area.

Short term model ensembles are showing decent reflectivity across
the OR Cascades beginning now and lasting through this evening
and overnight. A RFW has been issued for the OR Cascade crest and
east slopes from now until 9 AM tomorrow for thunderstorms,
outflow winds and instability. Confidence in the thunderstorm
activity is 50-60% along the Cascade crests and east slopes of OR.
Short term model ensembles also show reflectivity returns
continuing to make their way north and north east along the east
slopes of the WA Cascades as well as through the lower Columbia
Basin and foothills of the southern Blues with a RFW in effect
from 11 PM this evening through 5 PM Wednesday. This is for
thunderstorms, winds and RHs. Any fires that start under these
conditions will exhibit extreme fire behavior. Lastly, a RFW is in
effect from now until 11 PM this evening for the Souther Blues
and Strawberry Mountains for dry and unstable conditions. The fire
on the landscape (Falls Fire) is already exhibiting extreme fire
behavior per the IMET on site and will continue through the
evening.

Temperatures are not expected to provide any reprieve through the
forecast period as the upper level high continues to remain parked
over the Four Corners. This will continue to keep the warm
conditions over the area with very little overnight reprieve as
well. EFI continues to show the region with above average seasonal
temperatures for the daytime highs as well as above seasonal
averages for the overnight lows. NBM shows the majority of the area
to stay in the 100-104 degree range through the Basins, Gorge,
Kittitas/Yakima Valleys as well as portions of Central OR. 92% of
the raw ensembles have temperatures across the region in the mid to
upper 90s with 67% showing the Gorge, foothills of the Blues, John-
Day Basin and portions of Central OR above 100 degrees. roughly 50%
of the raw ensembles have the majority of the region seeing
overnight temperatures remaining in the upper 60s to low 70s. With
this we have issues an Excessive heat warning the Kittitas and
Yakima Valleys as well as heat advisories for the Simcoe Highlands,
Gorge, John-Day Basin, foothills of the Southern and Northern Blues
as well as through the Columbia Basin due to high daytime
temperatures and little to no overnight cool temperatures. This will
greatly impact the vulnerable within the community. Please check on
elderly or sick neighbors and keep and eye on children and pets.
More information on heat safety can be found at weather.gov/heat.
Bennese/90

.LONG TERM...Friday through Tuesday...Models continue to be in
excellent agreement through the majority of the long term period
before some differences develop Monday and Tuesday. Overall, a
continuation of the hot and dry weather pattern is expected to
continue into early next week until cooler but still above normal
temperatures are anticipated on Tuesday. The Extreme Forecast Index
highlights temperatures, especially Saturday through Monday with
values of 0.90 to 0.98. Sunday will be the hottest day of the long
term period.

On Friday, model clusters are in excellent agreement in having a
strong ridge centered over eastern Idaho, a large trough several
hundred miles offshore and a southwesterly flow over our area.
Deterministic runs show a weak wave passing through the trough
offshore with only minor impacts over our area aside from west to
northwest winds of 10 to 20 mph through the Cascade gaps and
temperatures a few degrees cooler than Thursday. Highs will be in
the mid 90s to lower 100s in the lower elevations and in the mid 80s
to mid 90s in the mountains.

Saturday has the models still in agreement in having the ridge
amplitude strengthen considerably and the ridge axis moving westward
about 100-200 miles closer to our area. Deterministic runs show
another wave developing off the California coast. The ECMWF and
Canadian show it dissipating as moves along the Pac NW coast in the
evening while the GFS keeps it well south of us. The only noticeable
impact is north to northeast 10 to 15 mph winds in the evening. With
the strengthened ridge and rising 500 mb heights, temperatures will
warm about 5 degrees with widespread 100-105 degree temperatures in
the lower elevations and with 90s in the mountains. NBM
probabilities give a 65-95 percent chance of 100 degree temperatures
in the Columbia Basin and north central Oregon.

Even further strengthening of the ridge is expected Sunday and
temperatures warm a couple more degrees to 100-108 in the lower
elevations with mid 90s to around 100 in the mountains. NBM
probabilities show an 80-95 percent chance of 100 degrees and a 10-
15 percent chance of 110 degrees in the Columbia Basin. Central
Oregon will have a 45-65 percent chance of 100 degrees. The delayed
wave of the GFS deterministic run moves along the coast in the
afternoon though like the ECMWF and Canadian, it too is weakening as
it arrives. The GFS does show some showers and thunderstorms
developing along the Cascades and in central Oregon but as other
models are not showing this, have kept the forecast dry.

On Monday, 58 percent of model ensemble members show a continued
strong ridge over the area with the trough well off the coast. Other
members show a weaker ridge with the trough closer to the Pac NW or
British Columbia coast. The NBM cools temperatures a couple of
degrees but still in the upper 90s to 105 in the lower elevations
and in the lower to mid 90s in the mountains. With temperatures over
100 in the Columbia Basin Saturday through Monday and overnight lows
in the upper 60s to lower 70s overing little relief, heat highlights
appear probable but it's too soon to be issuing any products. It's
less likely in north central and central Oregon as overnight lows
will be around 60, offering some relief from the daytime heat.

On Tuesday, model ensemble members are split. All show weakening in
the ridge with half having it depressed south into California and
Nevada while the trough moves ashore in southern British Columbia.
The other half keeps the trough further off shore with the ridge
remaining over our area. The NBM has temperatures in the lower
elevations cooling back to the lower to mid 90s and mainly in the
80s in the mountains. With the trough approaching and pressure
gradients tightening, the Cascade gaps will have westerly winds of
15 to 25 mph in the afternoon. Perry/83

&&

.AVIATION...18Z TAFs...VFR conditions continue at all TAF sites this
morning and should do so through 18Z tomorrow morning. Smoke from
area wildfires is apparent on visible satellite, especially along
the Blue Mountain Foothills, near LGD and GCD but this morning only
9S9 has dropped below 6SM and 9S9 has improved to VFR in the latest
obs. A disturbance will move through the area tonight and tomorrow
morning and already see high clouds above 12K feet AGL moving into
central Oregon affecting KRDM and KBDN in the next few hours. As the
system moves through the area there will be some potential for
thunderstorms and light rainfall but confidence is low at any
terminal. Did not have the confidence to mention thunderstorms
anywhere but did use VCSH to indicate the likeliest time for any
showers reaching the ground or thunderstorms. Have VCSH at KRDM and
KBDN from 04Z-13Z, KDLS from 09Z-15Z, KYKM after 12Z and KPDT and
KALW after 14Z. Did not have enough confidence at KPSC. CIGS tonight
will be BKN-OVC at around 10K feet AGL then clearing as the
disturbance leaves terminal areas. Winds will be less than 12 kts
for the next 24 hrs with a few higher gusts this afternoon at KDLS,
KRDM and KBDN. Winds may be strong and gusty around any
thunderstorms that develop. Perry/83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65 100  64  98 /   0  20   0   0
ALW  66 104  68 102 /   0  20   0   0
PSC  67 104  67 104 /   0  20   0   0
YKM  68 102  64 102 /  10  20   0   0
HRI  67 105  68 103 /  10  20   0   0
ELN  66 101  66 102 /   0  20  20   0
RDM  60  96  55  95 /  20   0   0   0
LGD  61  95  60  97 /   0  20  10   0
GCD  64  98  58  99 /  10  20   0   0
DLS  71  99  67  97 /  20  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...     Heat Advisory until 10 PM PDT Wednesday for ORZ041-505-507-508-
     510.

     Heat Advisory until 10 PM PDT Thursday for ORZ044.

     Red Flag Warning from 11 PM this evening to 5 PM PDT Wednesday
     for ORZ641.

     Red Flag Warning until 9 AM PDT Wednesday for ORZ610-611-639-640.

     Red Flag Warning until 11 PM PDT this evening for ORZ642.

WA...Heat Advisory until 10 PM PDT Wednesday for WAZ024-029-521.

     Heat Advisory until 10 PM PDT Thursday for WAZ028.

     Red Flag Warning from 11 PM this evening to 5 PM PDT Wednesday
     for WAZ690-691-694-695.

     Excessive Heat Warning until 10 PM PDT Thursday for WAZ026-027.

&&

SHORT TERM...90
LONG TERM....83
AVIATION...97

In the hours before

Special weather statement, Jul 16, 5:27 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Pendleton OR
627 PM PDT Tue Jul 16 2024

ORZ509-170200-
East Slopes of the Oregon Cascades OR-
627 PM PDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DESCHUTES COUNTY
THROUGH 700 PM PDT...

At 627 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Three Rivers, or 13 miles northwest of La Pine, moving
northwest at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4362 12188 4377 12197 4386 12197 4392 12192
      4391 12187 4396 12186 4400 12182 4404 12183
      4401 12150 4367 12147 4361 12170
TIME...MOT...LOC 0127Z 156DEG 33KT 4380 12170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Jul 16, 5:55 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Pendleton OR
655 PM PDT Tue Jul 16 2024

ORZ506-511-170230-
Central Oregon OR-Ochoco-John Day Highlands OR-
655 PM PDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON...WESTERN
CROOK AND CENTRAL DESCHUTES COUNTIES THROUGH 730 PM PDT...

At 655 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Millican, or 23 miles south of Prineville, moving
north at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bend, Redmond, Prineville, Brothers, Terrebonne, Millican, Grizzly,
Alfalfa, and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4375 12100 4393 12114 4394 12112 4400 12113
      4401 12119 4432 12143 4437 12142 4459 12056
      4381 12047
TIME...MOT...LOC 0155Z 164DEG 48KT 4397 12081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BL

The radar

The Pendleton radar (KPDT), 243 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 16, 5:55 PM PST to 7:20 PM PST
Where
Crook County, 12.23 mi SE of Goering Airstrip to 2.55 mi NE of Prineville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.970, -120.763

A trained spotter reported 4 large trees toppled in their neighborhood, with power having also gone out around 7:50pm on July 16th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206951.